An inmate found dead at the San Luis Obispo County Jail in May died of a heroin overdose, a San Luis Obispo County coroner’s report released Tuesday said.
Timothy Richard Janowicz, 29, of Atascadero, was found unresponsive in his cell bunk bed at about 5:40 a.m. May 30 by fellow inmates. In a news release Tuesday, the Sheriff’s Office reported that Janowicz’s death was due to “acute heroin toxicity.”
The county coroner’s report also listed as a contributing factor that Janowicz had coronary artery disease, with a 90 percent blockage of one of the main arteries leading to his heart.
According to Janowicz’s Facebook page, he was an Atascadero High School graduate.
Never miss a local story.
Janowicz had been in the jail since November 2013 and was scheduled for release in 2015. Court records show he had felony convictions for possession of a controlled substance, possessing a concealed weapon and grand theft.
Sheriff’s officials said they are investigating how Janowicz got heroin while in custody and said that smuggling of contraband into the jail is an ongoing problem.
Sheriff’s spokesman Tony Cipolla said the jail is increasing efforts to curb the smuggling by doing random searches of cells and assigning a K-9 unit specifically for the jail. The Sheriff's Office also hopes to have installed by the end of the year a digital security screening system that can detect contraband on and inside an inmate’s body.
Janowicz is the third in-custody death in San Luis Obispo County in 2014.
In January, inmate Rudy Joseph Silva, 35, died four days after being hospitalized for the H1N1 flu virus. Silva, who authorities said had a history of medical issues, had been in the jail since October 2013.
On March 12, Josey Richard Meche, 28, died at Sierra Vista Regional Medical Center after he was found unresponsive in a cell two hours after being booked on suspicion of resisting arrest. Police said officers used a "control hold" to subdue Meche while taking him into custody.
An autopsy by the sheriff's Coroner's Office said Meche died of a methamphetamine-induced heart attack.